Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Topeka, KS

April 26, 2009Clay County, Marshall County, Washington County, Kansas

NWS Topeka, KS issued this flash flood warning at Apr 26, 2009, 3:50 PM CDT for Clay County, Marshall County, Washington County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2009, 3:50 PM CDT (20:50 UTC)
Expired
Apr 26, 2009, 6:45 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, KS, Marshall County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 4:08 PM CDTHEAVY RAIN 1.52 S Washington, KS1.5 INCHES OF RAIN IN LAST HOUR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2039 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 262050
FFWTOP
KSC027-117-201-262345-
/O.NEW.KTOP.FF.W.0003.090426T2050Z-090426T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT SUN APR 26 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
  EASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
  NORTHWESTERN MARSHALL COUNTY IN NORTHEAST KANSAS...

* UNTIL 645 PM CDT

* AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN OF MORE THAN TWO INCHES HAD FALLEN FROM WEST OF CLAY 
CENTER NORTHEASTWARD THROUGH NEAR MARYSVILLE.  REPORTS OF OVER TWO 
INCHES OF RAIN IN ONE HOUR HAVE BEEN RECEIVED FROM SPOTTERS.  THE 
RAIN IS BEGINNING TO MOVE EAST...HOWEVER RUNOFF WILL CONTINUE 
THROUGH EARLY EVENING.

* LOCATIONS IMPACTED INCLUDE...
  BARNES...
  BEATTIE...
  BLUE RAPIDS...
  CLAY CENTER...
  CLIFTON...
  GREEN...
  GREENLEAF...
  HANOVER...
  IDANA...
  LINN...
  LONGFORD...
  MARYSVILLE...
  MORGANVILLE...
  OAK HILL...
  OKETO...
  PALMER...
  VINING...
  WASHINGTON...
  WATERVILLE...
  BREMEN...
  SUMMERFIELD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3956 9681 3956 9695 3945 9695 3915 9735
      3953 9736 3999 9688 3999 9624

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 3:16 PM CDT, 34 minutes earlier.

Area forecast discussion, Apr 26, 3:16 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT SUN APR 26 2009

.DISCUSSION...

LEAD 5H TROUGH LIFTING NORTHEAST ACROSS WESTERN NE AND WILL CAUSE
THE COLD FRONT TO PUSH SOUTHEAST ACROSS NORTH CENTRAL KS THIS
EVENING. A STRONG 45 KT 850MB JET CONTINUES TO ADVECT DEEP GULF
MOISTURE NORTHWARD ACROSS EASTERN KS. THE CLOUD COVER HAS PREVENTED
STRONGER SFC HEATING THIS AFTERNOON THUS SFC BASED CAPES WERE ONLY
IN THE 800 TO 1200 J/KG RANGE. BULK 0-6KM SHEAR RANGED FROM 35 KTS
ACROSS THE WESTERN COUNTIES TO OVER 50 KTS ACROSS THE EASTERN
COUNTIES. THOUGH 18Z SOUNDING SHOWED A BIT OF AN EML AROUND 850MB.
IF THE ASCENT INCREASES LATER THIS AFTERNOON AND EARLY EVENING THEN
ISOLATED THUNDERSTORMS MAY DEVELOP AND THE ENVIRONMENT WOULD BE
FAVORABLE FOR SUPERCELL THUNDERSTORMS AHEAD OF THE LINE OF STRONG
STORMS IN THE WESTERN COUNTIES OF THE CWA. THE LOW-LEVEL WINDS MAY
VEER AHEAD OF THE SFC FRONT...THUS LOW-LEVEL SHEAR PROFILES MAY NOT
BE TOO FAVORABLE FOR TORNADOES...BUT IF ISOLATED SUPERCELLS DO
DEVELOP THERE IS ALWAYS A CHANCE FOR ISOLATED TORNADOES.

THE MAIN THREAT TONIGHT WILL BE HEAVY RAINFALL...THE FRONT WILL PUSH
SOUTHEAST ACROSS THE CWA AND THE SLOW MOVING SQUALL LINE MAY LEAD TO
HIGH RAINFALL AMOUNTS ACROSS THE EASTERN TWO THIRDS OF THE CWA. THE
ISENTROPIC LIFT WILL ALSO INCREASE NORTH OF THE BOUNDARY AS IT SLIPS
SOUTHEAST THROUGH THE NIGHT. WE COULD HAVE SEVERAL ROUNDS OF
ELEVATED THUNDERSTORMS AND HEAVY RAINFALL NORTH OF THE BOUNDARY
THROUGH THE EARLY MORNING HOURS. I WILL KEEP THE FLOOD WATCH IN
EFFECT THROUGH 700 AM CDT MONDAY MORNING.

MONDAY THE MAIN 5H TROUGH WILL LIFT NORTHEAST ACROSS NE INTO IA AND
BRING AN END TO THE PRECIP THROUGH THE LATE MORNING AND EARLY
AFTERNOON HOURS. A SFC RIDGE WILL BUILD SOUTH ACROSS CENTRAL KS AND
SKIES SHOULD CLEAR DURING THE AFTERNOON HOURS FROM NORTHWEST TO
SOUTHEAST ACROSS THE CWA.

TUESDAY THROUGH THE EXTENDED FORECAST PERIOD...I DID NOT MAKE TOO
MANY CHANGES...AND POPULATED WITH HPC DATA DUE TO SEVERE WEATHER
OPERATIONS. ANOTHER 5H TROUGH WILL LIFT NORTHEAST INTO THE PLAINS
BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TOWARDS THE
MIDDLE AND END OF NEXT WEEK.

&&

.AVIATION...

CONVECTION TIMING IS THE MAIN QUESTION. NEXT FEW-SEVERAL HOURS MAY
BE THE MOST CONVECTIVE-FREE TIME AFTER SUNRISE MONDAY GIVEN
LATEST RADAR TRENDS...AND APPROACH OF FRONT AND UPPER WAVE LATER
TODAY AND TONIGHT. HAVE HIT EVENING HOURS THE HARDEST AT THIS
POINT THINKING STORMS TO THE SOUTHWEST SHOULD PERSIST. HEAVIER
PRECIPITATION WOULD LIKELY BRING CONDITIONS BELOW MVFR...BUT
CONFIDENCE IN TIMING IS TOO LOW AT THIS TIME FOR THIS DEGREE OF
RESTRICTION.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 7 AM MONDAY FOR
KSZ009-KSZ010-KSZ011-KSZ012-
KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ035-KSZ036-KSZ037-KSZ038-
KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

GARGAN
Hazardous weather outlook, Apr 26, 3:44 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT SUN APR 26 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-272045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 PM CDT SUN APR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING. THE SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO OR TWO MAY ALSO OCCUR.

THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD BY TONIGHT AND SPREAD
EAST INTO NORTHEAST AND EAST CENTRAL KANSAS. THE STORMS WILL BE
CAPABLE OF SEVERE WEATHER INTO THE EVENING AND WIDESPREAD FLASH
FLOODING WILL BECOME A GREATER HAZARD AS THESE STORMS PRODUCE
SEVERAL ROUNDS OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS SHOULD COME TO AN END FROM WEST TO EAST DURING THE
DAY MONDAY. RIVER FLOODING COULD OCCUR AS WATER LEVELS RISE FROM
OVERNIGHT RAINFALL.

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH SATURDAY OVER THE
ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 26, 2:32 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
232 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             8 NE MINNEAPOLIS        39.20N 97.60W
04/26/2009  M0.75 INCH       OTTAWA             KS   NWS EMPLOYEE

&&

EKONOP
Special weather statement, Apr 26, 2:35 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
235 PM CDT SUN APR 26 2009

KSZ009-010-021-022-034-035-262000-
CLAY-DICKINSON-MARSHALL-OTTAWA-RILEY-WASHINGTON-
235 PM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON...MARSHALL...CLAY...
RILEY...OTTAWA AND DICKINSON COUNTIES...

THROUGH 300 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
40 MPH ACROSS PORTIONS OF WASHINGTON...MARSHALL...CLAY...RILEY...
OTTAWA AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE WATERVILLE...WAKEFIELD...BLUE
RAPIDS...RANDOLPH...MANCHESTER...CLAY CENTER AND LEONARDVILLE.

A TORNADO WATCH IS ALSO IN EFFECT.

LEIGHTON/GARGAN
Special weather statement, Apr 26, 3:09 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
309 PM CDT SUN APR 26 2009

KSZ009-010-021-022-035-036-262030-
CLAY-DICKINSON-GEARY-MARSHALL-RILEY-WASHINGTON-
309 PM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON...MARSHALL...CLAY...
RILEY...GEARY AND DICKINSON COUNTIES...

THROUGH 330 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
35 MPH ACROSS PORTIONS OF WASHINGTON...MARSHALL...CLAY...RILEY...
GEARY AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED SOME OF THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS IN EXCESS OF 50 MPH AND HEAVY RAIN. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
CHAPMAN...RANDOLPH...RILEY...MILFORD STATE PARK AND SUMMERFIELD.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 274 AND 289 COULD
ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORMS MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.
Local storm report, Apr 26, 3:22 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND GST     6 ESE ABILENE           38.90N 97.11W
04/26/2009  E60 MPH          DICKINSON          KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Apr 26, 3:27 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND GST     ABILENE                 38.92N 97.21W
04/26/2009  E60 MPH          DICKINSON          KS   EMERGENCY MNGR

&&

MRC
Local storm report, Apr 26, 3:43 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             4 W MINNEAPOLIS         39.12N 97.78W
04/26/2009  E1.25 INCH       OTTAWA             KS   LAW ENFORCEMENT

&&

MRC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:00 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee45 min
Apr 25, 7:39 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson3 hr
Apr 25, 8:17 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson28 min
Apr 25, 11:48 PM CDTSevere Thunderstorm WarningTOPRepublic42 min
Apr 25, 11:50 PM CDTHigh Wind WarningTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage3 hr
Apr 26, 9:36 AM CDTSevere Thunderstorm WarningTOPCloud39 min
Apr 26, 10:15 AM CDTSevere Thunderstorm WarningTOPCloud45 min
Apr 26, 10:49 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington56 min
Apr 26, 1:05 PM CDTSevere Thunderstorm WarningTOPOttawa40 min
Apr 26, 1:07 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington53 min
Apr 26, 1:42 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa48 min
Apr 26, 1:49 PM CDTSevere Thunderstorm WarningTOPClay, Washington26 min
Apr 26, 2:14 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington46 min
Apr 26, 3:19 PM CDTTornado WarningTOPClay, Dickinson, Geary26 min
Apr 26, 5:50 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Riley, Wabaunsee40 min
Apr 26, 5:58 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee27 min
Apr 26, 6:13 PM CDTFlash Flood WarningTOPDickinson, Geary, Morris4 hr
Apr 26, 6:38 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Nemaha, Shawnee37 min

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.